Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Columbia, SC

July 17, 2003Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2003, 4:47 PM EDT for Calhoun County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 4:47 PM EDT (20:47 UTC)
Expired
Jul 17, 2003, 5:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS52 KCAE 172047
SVRCAE
SCC017-172130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT.

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTH OF ST. MATTHEWS..MOVING SOUTH  
  AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ST. MATTHEWS.

LAT...LON 3377 8070 3376 8089 3362 8090 3355 8059

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 1:40 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT THU JUL 17 2003

WEAK FRONT STALL NEAR LANCASTER COUNTY. WEAK TROUGH OVER THE EASTERN
COUNTIES. STRONG INSTABILITY OVER THE AREA. NOT MUCH UPPER LEVEL
ENERGY THIS AFTERNOON OR FRIDAY. AS A RESULT EXPECT WIDELY SCATTERED
THUNDERSTORMS THIS EVENING NORTH AND EAST WITH ISOLATED ELSEWHERE.
MOISTURE MAINLY AT LOW LEVELS THIS EVENING AND FRIDAY. A LITTLE
BETTER CHANCE OF SHOWERS OR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS ANOTHER WEAK FRONT APPROACHES FROM THE NORTHWEST. LONGWAVE TROUGH
CONTINUES OVER THE EASTERN U.S. WITH SHORTWAVES ROTATING THROUGH THE
BASE OVER THE AREA. PATTERN UNSETTLED EARLY TO MID NEXT WEEK AS
MOISTURE INCREASES. SOME INDICATIONS OF DRYING TREND INDICATED
BEYOND MID NEXT WEEK AS LONGWAVE TROUGH AMPLIFIES SLIGHTLY AND MOVES
EAST. TEMPERATURES CONTINUING NEAR NORMAL.

FCSTID =   30
CAE   73  92  72  89 /  10  20  30  30
AGS   72  92  71  90 /  10  20  30  30
SSC   73  92  72  90 /  10  20  30  30
OGB   73  92  73  90 /  10  20  30  30

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 17, 4:46 AM EDT, 12 hours 1 minute before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
446 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 17, 4:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
436 PM EDT THU JUL 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     6 NW SUMTER               SC   WIND DAMAGE
07/17/03   SUMTER                         LARGE TREE AND POWER
                                          LINES DOWN AT SHAW AFB
                                          REPORTED BY MILITARY
                                          POLICE

JLK

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:01 PM EDTSevere Thunderstorm WarningCAESumter44 min
Jul 17, 4:22 PM EDTSevere Thunderstorm WarningCAELexington38 min
Jul 17, 5:22 PM EDTSevere Thunderstorm WarningCAEKershaw23 min
Jul 17, 5:33 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min
Jul 17, 6:24 PM EDTSevere Thunderstorm WarningCAEBamberg51 min
Jul 17, 7:37 PM EDTSevere Thunderstorm WarningCAELexington38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.